Alert archive / West Virginia / Frost Advisories in 2016

Frost Advisory 8, NWS Charleston, WV

October 24, 201612 counties in West Virginia; 6 counties in Ohio

NWS Charleston, WV issued this frost advisory at Oct 24, 2016, 1:16 PM EDT for 12 counties in West Virginia; 6 counties in Ohio. It took effect at Oct 25, 2016, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2016, 1:16 PM EDT (17:16 UTC)
In effect from
Oct 25, 2016, 3:00 AM EDT
Expired
Oct 25, 2016, 9:00 AM EDT
In force
6 hr
Issued by
NWS Charleston, WV

Counties Athens County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Braxton County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Jackson County, WV, Pleasants County, WV, Ritchie County, WV, Roane County, WV, Tyler County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS71 KRLX 241716
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
116 PM EDT MON OCT 24 2016

OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>029-250130-
/O.NEW.KRLX.FR.Y.0008.161025T0700Z-161025T1300Z/
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-
PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...MCARTHUR...HAMDEN...POMEROY...RAVENSWOOD...RIPLEY...
PARKERSBURG...VIENNA...ST. MARYS...BELMONT...PADEN CITY...
SISTERSVILLE...MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE...
HARRISVILLE...PENNSBORO...WEST UNION...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE
116 PM EDT MON OCT 24 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY.

* TEMPERATURES...IN THE MID 30S, PARTICULARLY AWAY FROM RIVERS AND
  URBAN AREAS. SOME OF THE SHELTERED HOLLOWS MAY DROP INTO THE
  LOWER 30S.

* TIMING...BETWEEN 3 AM AND 9 AM...COLDEST 5 TO 8 AM.

* IMPACTS...DAMAGE TO TENDER VEGETATION. PLANTS THAT ARE 
  SUSCEPTIBLE TO FROST NEED TO BE PROTECTED OR BROUGHT INDOORS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
928 
WWUS71 KRLX 250134
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
934 PM EDT MON OCT 24 2016

...CLEAR...CALM NIGHT WILL LEAD TO FROST IN THE VALLEYS...

OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>029-250945-
/O.CON.KRLX.FR.Y.0008.161025T0700Z-161025T1300Z/
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-
PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...MCARTHUR...HAMDEN...POMEROY...RAVENSWOOD...RIPLEY...
PARKERSBURG...VIENNA...ST. MARYS...BELMONT...PADEN CITY...
SISTERSVILLE...MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE...
HARRISVILLE...PENNSBORO...WEST UNION...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE
934 PM EDT MON OCT 24 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURES...IN THE MID 30S... PARTICULARLY AWAY FROM RIVERS 
  AND URBAN AREAS. SOME OF THE SHELTERED HOLLOWS MAY DROP INTO 
  THE LOWER 30S.

* TIMING...BETWEEN 3 AM AND 9 AM...COLDEST 5 TO 8 AM.

* IMPACTS...DAMAGE TO TENDER VEGETATION. PLANTS THAT ARE 
  SUSCEPTIBLE TO FROST NEED TO BE PROTECTED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

TRM
535 
WWUS71 KRLX 250539
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
139 AM EDT TUE OCT 25 2016

...CLEAR...CALM NIGHT WILL LEAD TO FROST IN THE VALLEYS...

OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>029-251300-
/O.CON.KRLX.FR.Y.0008.161025T0700Z-161025T1300Z/
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-
PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...MCARTHUR...HAMDEN...POMEROY...RAVENSWOOD...RIPLEY...
PARKERSBURG...VIENNA...ST. MARYS...BELMONT...PADEN CITY...
SISTERSVILLE...MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE...
HARRISVILLE...PENNSBORO...WEST UNION...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE
139 AM EDT TUE OCT 25 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...IN THE UPPER 30S.

* TIMING...BETWEEN 3 AM AND 9 AM...COLDEST 5 TO 8 AM.

* IMPACTS...DAMAGE TO TENDER VEGETATION. PLANTS THAT ARE 
  SUSCEPTIBLE TO FROST NEED TO BE PROTECTED OR BROUGHT INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Oct 24, 11:10 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 24, 11:10 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1110 AM EDT Mon Oct 24 2016

.SYNOPSIS...
Cold front crossing during the early morning, with gusty winds in
the mountains and maybe an isolated shower. High pressure mid
week. An organized system crosses late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 11 AM Monday...

Cold front making its way thru the mountains with little fanfare
other than a band of stratus. Quite a bit of post frontal stratocu
noted across northeast OH and southern PA will overspread portions
of southeast OH and northern West Virginia this afternoon on a
gusty northwest wind. Further south where better mixing will
occur, allowed a boost in temperatures early this afternoon where
sunshine will be more abundant. Still figuring out best places for
frost overnight and will be fine tuning afternoon dewpoints, which
will be a key component for frost potential.

As of 315 AM Monday...

Cold front currently just north of West Virginia across Southern
PA. Although this front does not have much in the way of
precipitation it is producing decent winds out ahead of it in the
mountains. Have seen gusts this morning of 40 to 45 mph and this
will likely last about another 3 to 4 hours. Then winds will
decrease at daybreak as low level jet moves to our east. There
may be a few gusts at the higher elevations that meet advisory
criteria, but due to the isolated coverage and minimal impacts the
winds would have in those areas, I decided to hold off on a wind
advisory this morning. It is also possible that we may see an
isolated shower with upslope northwest flow through early this
afternoon with the front.

The front exits by this afternoon with high pressure moving in.
Skies will clear and with ridge building overhead and we should
see winds decouple overnight in the valleys. This will make for
good radiational cooling and frost will be possible overnight in
sheltered valleys. Still not sure however if we will fog out
first, so will hold off on issuing any frost headlines at this
time, but one may be needed with the afternoon forecast package.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 324 AM Monday...

High pressure builds overhead Monday night, when mostly clear skies
and cold temperatures will allow for frost possible across the
forecast area. Additional frost will be possible Tuesday night. It
is possible we could even see some freezing fog in some of the
sheltered mountain valleys.

Winds will be around 5 mph from the north northwest. Most sections
will see clearing through the day. A low pressure system move over
the OH Valley and WV Thursday morning. Likely PoPs across the north
and high chance across the rest of the area. PoPs gradually diminish
Thursday night into Friday.

Went closer to the blend of models for temperatures through the
period.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 323 AM Monday...

High pressure takes control once again on Friday with dry
conditions. Another low pressure system drives a cold front to the
region by Sunday morning. Coded likely PoPs mainly north and
Northeast mountains and high chance for the rest of the areal. Used
a blend of models ensembles for temperatures and dewpoints through
the period.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 625 AM Monday...

Low Level Wind Shear conditions continue to decrease and have left
it out of the 12Z TAFs. Cold front will cross the region this
afternoon. The front could also bring borderline MVFR ceilings
across northern terminals. Conditions will improve to mostly
clear skies just about everywhere by this evening as high pressure
builds overhead. This will make for predominantly clear skies
tonight and with most areas decoupling, we could see valley fog
develop during the early morning hours tomorrow. For now I brought
in IFR conditions only at EKN, but IFR to MVFR fog occur
throughout valley locations. At this time, I am still not
confident enough to bring IFR conditions at any other locations,
but hint at it with MVFR conditions.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: High today, Medium tonight with fog possible.

ALTERNATE SCENARIOS: MVFR ceilings with the front are possible
today at northern sites. Still not certain on timing or coverage
of fog tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY
OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL
INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT
ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH
MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE
MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    L    M    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  L    L    L    L    H    H    H    H    H    H    M    M
PKB CONSISTENCY  L    L    M    M    H    H    H    H    H    H    M    M
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    M

AFTER 12Z TUESDAY...
IFR in valley fog possible Tuesday and Wednesday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...MPK/30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MPK
Hazardous weather outlook, Oct 24, 3:24 AM EDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
324 AM EDT MON OCT 24 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-250730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
324 AM EDT MON OCT 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

OVERNIGHT TEMPERATURES ARE EXPECTED TO DROP INTO THE LOW TO MID
30S TONIGHT. FROST ADVISORIES MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OVERNIGHT TEMPERATURES ARE EXPECTED TO DROP INTO THE LOW TO MID
30S AGAIN ON TUESDAY NIGHT. FROST ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in West Virginia, 2016Frost Advisories in Ohio, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.